Hail, Hand
- When
- April 22, 5:40 PM CST
- Where
- Hand County, 6.8 mi NE of Danforth
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.330, -98.800
A powerful low pressure system produced several severe thunderstorms, high winds, a brief tornado, and freezing rain. The severe storms developed over south-central South Dakota during the evening hours of the 22nd and advanced northward along with a warm front into north-central and northeastern South Dakota into the early morning hours of the 23rd, bringing widespread damage to the area.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A powerful low pressure system produced several severe thunderstorms, high winds, a brief tornado, and freezing rain. The severe storms developed over south-central South Dakota during the evening hours of the 22nd and advanced northward along with a warm front into north-central and northeastern South Dakota into the early morning hours of the 23rd, bringing widespread damage to the area. The storms produced hail, up to two inches in diameter, 60 to 75 mph wind, and locally heavy rainfall. Strong thunderstorm winds rolled a camper on Highway 45 near Sunshine Bible Academy in Hand County. In addition, half-dollar size hail broke windows on a home seven miles southwest of Ridgeview, and two-inch hail broke vehicle and house windows near Ridgeview. Lightning caused some prairie and hay bale fires around the Highmore area. The center of the low-pressure system passed over Aberdeen on April 23rd at 12:20 AM CST, producing a mean sea level pressure of 983.5 mb. The pressure was just 3.5 mb shy of Aberdeen's 980 mb record for April. Additional severe storms developed during the afternoon hours of the 23rd. The storms produce small hail in Campbell County and a brief tornado in Edmunds County. High winds followed the back side of the surface low pressure during the late evening hours on April 22nd into the afternoon hours on April 23rd. Some of the highest wind reports include 79 mph at Herreid, 75 mph 5 miles east of Danforth, 69 mph at Webster, and 4 miles southwest of Mound City. Freezing rain in north-central South Dakota on the 23rd caused ice to accumulate on power lines. With ice accretion and high winds, many power lines went down, mainly in Corson and Dewey county. The storm system was the third significant storm system of April, which further delayed the agricultural planting season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 22, 5:29 PM CST, 11 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Fri Apr 22 2022
.UPDATE...
Issued at 623 PM CDT Fri Apr 22 2022
See updated aviation discussion below.
&&
.SHORT TERM...(This Evening through Saturday Night)
Issued at 329 PM CDT Fri Apr 22 2022
The main challenge for the short term will be overnight convection.
Sfc low over northeast Colorado will gradually shift into central SD
overnight. A warm front likely located along the NE/SD border will
shift north along with the sfc low overnight. Dewpoints in the 60s
over eastern NE will gradually advect north into eastern SD tonight
contributing to MUCAPES approaching 2k j/kg. For the time being
the atmosphere is likely capped given abundant forecast MLCIN.
However, as LLJ kicks in later this evening, elevated lift is
expected and lapse rates aloft are steep so should see some storms
develop. Main threat from the activity is likely to be hail,
although if any storms form early enough there'll also be a wind
threat. Any tornado threat is probably localized to SW/SC SD just
ahead of sfc low. On Saturday the sfc front edges toward the
eastern border with MN, and this is the most likely area for
convection Saturday afternoon and evening. Severe threat should be
minimal given advancing front will likely push most of the
activity out of the CWA by early evening. Winds will be strong
over SC SD tnt and thus hoisted an advisory for that area to match
up with adjacent offices. Also, over the northeast CWA will have
a wind advisory in effect for especially the Coteau where the
higher elevations will see some pretty good gusts.
.LONG TERM...(Sunday through Friday)
Issued at 329 PM CDT Fri Apr 22 2022
At 12Z Sunday, models are showing the surface low near the
KFAR/northern MN vicinity. By this time, enough cold air will have
wrapped into the area to support snowfall over northern portions of
the CWA, mainly west of the James River. Although, any meaningful
accumulations look to be winding down Sunday morning. Given the
strong winds, any snowfall lingering will cause visibility issues
given the strong winds anticipated on the back side of the low.
Precip looks to be out of the region by Sunday afternoon or evening
as the low continues to move away from the region. Winds will be the
main story on Sunday, with at least advisory level speeds looking
likely over central SD towards the James River. Things get a little
more questionable further east. Still seems potential for high wind
criteria is possible, although we only mix to about 850-800mb across
central SD according to soundings, and 0.5km winds do show a
decrease through the day. More time needed to dive into the details
of wind headlines for Sunday. NBMEXP winds do show gusts over 50
knots though, so something to monitor.
Surface high pressure will pass through the region Monday into
Tuesday, with generally quiet conditions and cool temperatures.
There are still signs of warming temperatures Wednesday and
Thursday, with highs rebounding into the 60s for many areas.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 623 PM CDT Fri Apr 22 2022
Terminals KABR,KATY,KPIR,KMBG
Scattered showers and thunderstorms will affect a good portion of
the region this evening into the early overnight hours. IFR/MVFR
cigs will remain in place across the north, including at KABR and
KMBG. There will also be periods of MVFR vsbys with the
thunderstorms, as well as the potential for some hail. The
thunderstorm threat will come to an end overnight, then look for
windy conditions and scattered showers during the day Saturday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 5 AM CDT /4 AM MDT/ Saturday for SDZ033-
035>037-045-048-051.
Wind Advisory from 9 AM to 7 PM CDT Saturday for SDZ006>008-011-
018>023.
MN...Wind Advisory from 9 AM to 7 PM CDT Saturday for MNZ039-046.
&&
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...ParkinHazardous Weather Outlook National Weather Service Aberdeen SD 324 AM CDT Fri Apr 22 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 324 AM CDT Fri Apr 22 2022 /224 AM MDT Fri Apr 22 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Severe thunderstorms are possible late this afternoon through tonight. All threats are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. As the storm system moves east through the weekend, north central SD, specifically Corson county, could experience poor visibility in strong, gusty winds and falling snow. Other areas will see breezy and gusty winds increase on Saturday out of the southwest then strengthen further on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Aberdeen radar (KABR), 129 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
15 hail, 12 thunderstorm wind, 10 high wind, 1 tornado. Local standard time, as filed.
Severe winds tossed a camper on Highway 45.
The large hail broke vehicle and house windows.
Wind destroyed a large outbuilding/chicken coop.
Estimated 70+ mph winds moved a grain cart around 15 feet.
Damage to brick roof/facade on the old school building.
Shingle damage to the house, tin roof blown off machine shed. Residents slept through the storm.
The high winds damaged a grain bin and overturned a tractor-trailer.
A tornado briefly touchdown in an open pasture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for South Dakota, 2022Warnings in South Dakota, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1022414, 1022415, 1022416, 1022417, 1022418, 1022441, 1022758, 1022442, 1022431, 1022419, 1022420, 1022422, 1022423, 1022424, 1022425, 1022444, 1022426, 1022427, 1022756, 1022763, 1022435, 1022770, 1022445, 1022437, 1022438, 1022446, 1022440, 1022447, 1022788, 1022428, 1022448, 1022765, 1022774, 1022761, 1022764, 1022782, 1022705, 1022429.